Heavy Snow, Butler
- When
- February 29, 9:00 AM EST to 10:00 PM EST
- Where
- Butler forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.912, -79.913 (the zone’s center; the record gives no point)
Low pressure moving quickly across the Ohio Valley brought heavy snow to parts of western Pennsylvania, northern West Virginia, and Garrett county Maryland. Snow fell ahead of the system followed by lake enhanced snow in cold northwest flow behind the low pressure.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Low pressure moving quickly across the Ohio Valley brought heavy snow to parts of western Pennsylvania, northern West Virginia, and Garrett county Maryland. Snow fell ahead of the system followed by lake enhanced snow in cold northwest flow behind the low pressure. Snowfall amounts were generally 6 to 8 inches in 12 hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 29, 2:08 AM EST, 6 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 208 AM EST FRI FEB 29 2008 .SYNOPSIS... A FAST MOVING COLD FRONT WILL BRING A MIXTURE OF RAIN AND SNOW TO THE AREA TODAY. RAIN TO THE SOUTH...SNOW TO THE NORTH. THIS FRONT WILL RUSH THROUGH THIS EVENING...BRINGING ANOTHER SHOT OF COLD AIR AND MORE SNOW SHOWERS TONIGHT AND SATURDAY. A BROAD HIGH PRESSURE SYSTEM WILL MOVE IN FOR SUNDAY...BRINGING MORE SUNSHINE AND WARMER TEMPERATURES FOR THE BEGINNING OF NEXT WEEK. && .NEAR TERM /THROUGH TODAY/... FRONT WILL PUSH SNOW SHOWERS INTO WEST LATER THIS MORNING AND CONTINUE TO MOVE EASTWARD. ENTIRE AREA WILL SEE PRECIP BY THIS AFTERNOON. MODELS SHOWING ALL AREAS SEEING SNOW TO START...THEN WAA AT THE MID AND LOWER LEVELS WILL CAUSE A CHANGE OVER IN THE SOUTH. WITH CURRENT TEMPS...MODELS APPEAR TO BE A BIT WARM SO DID NOT GO AS FAR NORTH WITH CHANGE OVER LINE. MOST OF MY NORTHERN HALF SHOULD STAY SNOW...WHILE MY FAR SOUTH WILL CHANGE OVER...IN BETWEEN WILL BE AN AREA OF RAIN AND SNOW FROM TIME TO TIME. FOR TODAY THINKING IS SNOWFALL WILL BE GENERALLY IN THE 1 TO 3 INCH RANGE WITH THE BULK OF THIS BEING NORTH. && .SHORT TERM /TONIGHT THROUGH SUNDAY/... FRONT MOVES THROUGH THIS EVENING AND COLDER AIR RAPIDLY FILLS IN BEHIND IT. ALL PRECIP SHOULD CHANGE BACK TO SNOW AROUND 06Z. UL SETUP VERY SIMILAR TO WED. WOULD EXPECT ANOTHER SHOT OF LAKE ENHANCED SNOW BEHIND FRONT AND GOOD UPSLOPING IN THE RIDGES. ALTHOUGH MOST OF ERIE IS FROZEN...LAKE HURON AND MICHIGAN REALLY CAME INTO PLAY EARLIER THIS WEEK. SNOW SHOWERS FINALLY WIND DOWN SAT AFTERNOON AS HIGH PRESSURE BUILDS IN. STRONG UL RIDGE BEGINS TO DEVELOP ACROSS THE EAST ON SUNDAY. EXPECT PLENTY OF SUNSHINE AND WARMER TEMPS BEGINNING SUNDAY. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... RIDGE IN THE EAST CONTINUES TO STRENGTHEN EARLY NEXT WEEK...IN RESPONSE TO LONG WAVE TROUGH DIGGING IN THE CENTRAL US. THIS TROUGH WILL BE THE MAIN FACTOR FOR OUR WEATHER NEXT WEEK. TREND OF LOW TO OUR WEST CONTINUES WITH THIS NEXT LARGE AND DYNAMIC SYSTEM. GFS SEEMS TO BE GETTING A BETTER HANDLE ON POSITIONING AND HI-RES ECMWF IS BEGINNING TO MOVE TOWARD GFS SOLUTION. WITH SUCH A LARGE AND DEEPENING SYSTEM WOULD EXPECT EASTWARD MOVEMENT TO SLOW. THE STRONG RIDGE IN THE EAST WILL ALSO HELP WITH THIS. EXPECT PRECIP TO HOLD OFF UNTIL MONDAY NIGHT. FRONTAL BOUNDARY WILL MOVE INTO OHIO MONDAY NIGHT AND LOW PRESSURE WILL RAPIDLY DEVELOP OVER GULF COAST STATES. THIS LOW WILL TAP INTO ENERGY FROM DEEPENING TROUGH MOVING THROUGH CENTRAL US. CUTOFF LOW WILL DEVELOP OVER CENTRAL US LATE MONDAY NIGHT AND MOVE NORTHEASTWARD ON BACK SIDE OF WEAKENING RIDGE. WITH ALL THIS UL SUPPORT...SURFACE LOW WILL DEEPEN RAPIDLY TUESDAY AND MOVE DIRECTLY TOWARD THE AREA. THIS TRACK AND UL PATTERN WILL INITIALLY MEAN RAIN IN THE SOUTH AND A MIX NORTH. SYSTEM CONTINUES TO DEEPEN AS IT MOVES THROUGH LATE TUESDAY NIGHT. PLENTY OF COLD AIR BEING WRAPPED INTO SYSTEM AND BY WED MORNING ALL AREAS CHANGE BACK TO SNOW. SNOW SHOWERS WILL CONTINUE THROUGHOUT THE DAY ON WEDNESDAY. WITH THIS SYSTEM SO FAR INTO THE EXTENDED THERE WILL BE MANY CHANGES TO FORECAST FOR EARLY AND MIDDLE PART OF NEXT WEEK. ANOTHER WEAKER SYSTEM WILL BRING ANOTHER CHANCE FOR PRECIP THU. && .AVIATION /07Z FRIDAY THROUGH TUESDAY/... VFR CONDITIONS WL PERSIST INTO MID MRNG WITH RAPID DEGRADATION TO MVFR, AND EVENTUALLY IFR THEREAFTER AS LOW PRES DIGS ACRS THE GREAT LAKES AND PULLS FIRST A WARM FRONT...THEN A COLD FRONT ACRS AREA PORTS LATER IN THE DAY. A WIND INCREASE AND GRADUAL VEER FM SE TO W MAY ALSO BE EXPECTED THRU THE TAF PD WITH SUSTAINED SPEED INCRSG TO NR 17KTS. PCPN WL PRIMARILY BE SNOW BUT A CHANGE TO RAIN MAY BE EXPECTED THIS AFTN AT ZZV AND MGW...WITH A MIX FOR PORTS IN VCNTY OF PIT. TNGT...A CHANGE BACK TO SNOW WL OCCUR IN THE WAKE OF THE COLD FRONT. PTN OF THE PAST SVRL DAY THEN REPEATS WITH NW FLOW, SC, AND SNOW SHOWERS ON SAT FOLLOWED BY DVLPG VFR WITH BLDG HIGH PRES ON SUN. LK FOR MORE PCPN DVLPMENT AND ASSOCIATED RESTRICTIONS DURING THE FIRST HALF OF NXT WEEK. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 432 AM EST FRI FEB 29 2008 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-010945- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 432 AM EST FRI FEB 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
7 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82000, 82001, 82002, 82004, 82005, 82006, 82007.